Plant root growth and the marginal value theorem

  • Author(s) / Creator(s)
  • All organisms must find and consume resources to live, and the strategies an organism uses when foraging can have significant impacts on their fitness. Models assuming optimality in foraging behavior, and which quantitatively account for the costs, benefits, and biological constraints of foraging, are common in the animal literature. Plant ecologists on the other hand have rarely adopted an explicit framework of optimality with respect to plant root foraging. Here, we show with a simple experiment that the marginal value theorem (MVT), one of the most classic models of animal foraging behavior, can provide novel insights into the root foraging behavior of plants. We also discuss existing data in the literature, which has not usually been linked to MVT to provide further support for the benefits of an optimal foraging framework for plants. As predicted by MVT, plants invest more time and effort into highly enriched patches than they do to low-enriched patches. On the basis of this congruency, and the recent calls for new directions in the plant foraging literature, we suggest plant ecologists should work toward a more explicit treatment of the idea of optimality in studies of plant root foraging. Such an approach is advantageous because it forces a quantitative treatment of the assumptions being made and the constraints on the system. While we believe significant insight can be gained from the use of preexisting models of animal foraging, ultimately plant ecologists will have to develop taxa-specific models that account for the unique biology of plants.

  • Date created
  • Subjects / Keywords
  • Type of Item
    Article (Published)
  • DOI
  • License
    @2009 McNickle, G. G., Cahill jr, J. F. This version of this article is open access and can be downloaded and shared. The original author(s) and source must be cited.
  • Language
  • Citation for previous publication
    • GG McNickle, JF Cahill. (2009). Plant root growth and the marginal value theorem. Proceedings of the National Academy of Sciences, 106 (12), 4747-4751.
  • Link to related item